Alert archive / New Mexico / High Wind Watches in 2018

High Wind Watch 1, NWS Midland/Odessa, TX

January 6, 2018Eddy County, New Mexico

NWS Midland/Odessa, TX issued this high wind watch at Jan 6, 2018, 1:36 PM MST for Eddy County, New Mexico. It took effect at Jan 7, 2018, 10:00 AM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 6, 2018, 1:36 PM MST (20:36 UTC)
In effect from
Jan 7, 2018, 10:00 AM MST
Expired
Jan 7, 2018, 2:04 AM MST
In force
Issued by
NWS Midland/Odessa, TX

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 8.6 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2018-01-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2018-01-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2579 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

936 
WWUS74 KMAF 062036
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
236 PM CST Sat Jan 6 2018

...HIGH WINDS EXPECTED ACROSS THE GUADALUPE MOUNTAINS SUNDAY
AFTERNOON...

.A storm system will move across the area Sunday bringing with it
strong winds to the Guadalupe Mountains. These winds will shift
to the northwest and weaken quickly by Sunday evening.

NMZ027-TXZ258-071000-
/O.NEW.KMAF.HW.A.0001.180107T1700Z-180107T2300Z/
Guadalupe Mountains of Eddy County-Guadalupe Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
and Pine Springs
136 PM MST Sat Jan 6 2018

...HIGH WIND WATCH IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY
AFTERNOON...

* TIMING...Sunday afternoon.

* WINDS...West 35 to 45 mph with gusts to 60 mph.

* IMPACTS...Winds will be particularly hazardous at higher
  elevations where the strongest winds are likely to occur. Be
  especially careful driving in these mountainous areas. People
  driving high-profile vehicles should strongly consider
  postponing travel until the winds subside.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph, or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$
1 follow-up statement
234 
WWUS74 KMAF 070904
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
304 AM CST Sun Jan 7 2018

...A high wind warning is in effect today for the Guadalupe Mountains...

...A wind advisory is in effect today for the southeast New Mexico
plains, Trans Pecos, Van Horn Highway 54 corridor, Marfa Plateau 
and Davis Mountains...

.A strong upper level storm system will move across the area 
this afternoon bringing with it strong winds to the Guadalupe 
Mountains. Very windy conditions can also be expected across the 
southeast New Mexico Plains, Trans Pecos, Van Horn Highway 54, 
Marfa Plateau and Davis Mountains. These winds will weaken quickly
by this evening.

NMZ027-TXZ258-072115-
/O.UPG.KMAF.HW.A.0001.180107T1700Z-180107T2300Z/
/O.NEW.KMAF.HW.W.0001.180107T1700Z-180107T2300Z/
Guadalupe Mountains of Eddy County-Guadalupe Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
and Pine Springs
204 AM MST Sun Jan 7 2018

...HIGH WIND WARNING IN EFFECT FROM 10 AM THIS MORNING TO 4 PM
MST THIS AFTERNOON...

* TIMING...Today.

* WINDS...Northwest 35 to 45 mph with gusts to 60 mph.

* IMPACTS...Winds will be particularly hazardous at higher 
  elevations where the strongest winds are likely to occur. Be 
  especially careful driving in these mountainous areas. People 
  driving high-profile vehicles should strongly consider 
  postponing travel until the winds subside. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

NMZ028-029-033-034-TXZ057>059-074-075-080-072115-
/O.NEW.KMAF.WI.Y.0001.180107T1700Z-180107T2300Z/
Eddy County Plains-Northern Lea County-Central Lea County-
Southern Lea County-Van Horn and Highway 54 Corridor-
Reeves County and Upper Trans Pecos-Loving-
Davis/Apache Mountains Area-Pecos-Marfa Plateau-
Including the cities of Artesia, Carlsbad, Carlsbad Caverns NP, 
Tatum, Hobbs, Lovington, Eunice, Jal, Van Horn, Pecos, Mentone, 
Alpine, Fort Davis, Fort Stockton, and Marfa
304 AM CST Sun Jan 7 2018 /204 AM MST Sun Jan 7 2018/

...WIND ADVISORY IN EFFECT FROM 11 AM CST /10 AM MST/ THIS
MORNING TO 5 PM CST /4 PM MST/ THIS AFTERNOON...

* TIMING...Today.

* WINDS...northwest 25 to 35 mph with gusts to 45 mph.

* IMPACTS...These winds will make driving difficult for motorists
  driving high profile vehicles such as campers, vans and tractor
  trailers. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 30 mph are expected. Winds
this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind watch went out at Jan 6, 9:46 AM MST, 3 hours 50 minutes earlier.

Area forecast discussion, Jan 6, 9:46 AM MST, 3 hours 50 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1046 AM CST Sat Jan 6 2018

.DISCUSSION...

See 18Z Aviation Discussion below.

&&

.AVIATION...

Sfc flow will veer and increase over the next 24 hours in response
to leeside troughing on the Front Range. Models/forecast soundings
develop MVFR stratus over the lwr Trans Pecos overnight and bring
it into KMAF for a few hours, but otherwise VFR conditions will
prevail. High clouds will be on the increase, and sfc flow will
become gusty near the end of the forecast period as the next cold
front approaches.

&&

.PREV DISCUSSION... /issued 901 AM CST Sat Jan 6 2018/

DISCUSSION...

12Z KMAF RAOB and hi-res models suggest afternoon temps can be
bumped up a couple of degrees. We'll do a quick update for that,
and adjust other parameters as necessary.  Updates out shortly.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     44  65  34  62 /   0   0   0   0
Carlsbad                       42  67  32  66 /   0   0   0   0
Dryden                         45  73  43  69 /   0   0   0   0
Fort Stockton                  48  72  39  67 /   0   0   0   0
Guadalupe Pass                 45  63  38  62 /   0   0   0   0
Hobbs                          39  65  32  62 /   0   0   0   0
Marfa                          34  70  26  65 /   0   0   0   0
Midland Intl Airport           45  68  35  63 /   0   0   0   0
Odessa                         44  68  33  63 /   0   0   0   0
Wink                           40  70  31  67 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

44/29/44
Hazardous weather outlook, Jan 6, 12:49 PM MST, 47 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
149 PM CST Sat Jan 6 2018

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-072000-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
149 PM CST Sat Jan 6 2018 /1249 PM MST Sat Jan 6 2018/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...THIS AFTERNOON AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Winds will increase through the Guadalupe Mountains Sunday ahead of
a cold front.  A High Wind Watch is in effect.  Increased winds are
also possible on the adjacent plains.

A Pacific cold front will move through West Texas and Southeast New
Mexico Wednesday.  High winds will be possible across much of the
area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

44

Nearby

High Wind Watches in New Mexico, 2018High Wind Watches in Texas, 2018Every high wind watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.